Get The Care You Need
Let Us Help You
Side Effects of Fentanyl Abuse
The National Institute on Drug Abuse has warned that a fentanyl epidemic could develop because of the substance’s immense potency and addictive potential. People who are ingesting fentanyl at non-prescribed levels experience intense euphoria, similar to a heroin high.
Whether taken recreationally, fentanyl is an unstable and potentially fatal drug. Fentanyl may affect each user differently based on:
- Size, weight and health
- Whether the person is used to taking it
- Whether other drugs are taken as well
- Amount taken
Depending on the variables mentioned, the user may experience some or all of the following side effects:
- Pain relief
- Reduced appetite and nausea or vomiting
- Constipation or diarrhea
- Drowsiness, confusion and fatigue
- Incoherent or slurred speech and impaired balance
- Slow pulse and lowered blood pressure
If the dose taken is higher than prescribed, an overdose might occur. Any of these symptoms may be a sign of overuse and it is important to seek medical help immediately.
Physical Effects of Fentanyl
Comparable to other opioids, fentanyl works by binding to the areas of the brain that control pain. The drug is prescribed to patients who need relief from extreme pain, often from severe cancer treatments or immense physical trauma. The drug has physical side effects that include:
- Allergic reactions
- Fast heartbeat
- Fever and sweating
- Muscle spasms and twitching
- Nausea, vomiting or diarrhea
- Visual and auditory hallucinations
- Blue lips, fingernails or skin
While fentanyl’s pain relieving effects are attractive, overdose from fentanyl use is common. The Centers for Disease Control and Prevention reported over 20,000 deaths in 2016 related to fentanyl and its analogs. States like Florida have started treating the dealing of fentanyl as attempted homicide. A lethal dose of Fentanyl is as small is 3 milligrams. This amount is only one-tenth of a lethal heroin dose.
Side Effects of Long-Term Fentanyl Abuse
Some long-term psychosocial effects of fentanyl abuse may be showing signs of poor judgment in both work and personal situations.
Long-term use of fentanyl may cause:
- Mood instability
- Reduced libido
- Habitual Constipation
- Menstruation problems
- Respiratory impairment
Additionally, with sustained fentanyl abuse, a person can increase their risk of injury and organ damage due to significantly decreased oxygen in the body tissues. The risk of overdose increases significantly with long-term fentanyl use. Like with any addiction or drug abuse, harm to personal life and relationships is likely to occur.
Long Term Side Effects of Fentanyl Abuse on the Body
One of the long-term consequences of abusing fentanyl is the potential to develop a co-occurring mental health disorder. Individuals with opioid use disorders have high likelihood of co-occurring psychological disorders, including anxiety, depression or other trauma-related disorders. Some people may first develop an opioid use disorder and then experience other psychological symptoms that qualify them for a psychiatric diagnosis, whereas others may have pre-existing psychiatric problems that increase the risk of abusing certain drugs.
According to American Psychiatric Association, individuals with chronic opioid use disorders usually have:
- Low levels of achievement
- Low levels of self-described life satisfaction
- High rates of unemployment, divorce and attempted suicides
- Significantly more medical issues than individuals without substance use disorders
- Higher rates of criminal convictions
Signs of Fentanyl Overdose
Overdose risk is very high when fentanyl is taken in larger or more frequent doses than the prescribing physician suggested. Fentanyl alone carries a high risk of overdose, but it is often abused with heroin or cocaine. These combinations intensify the high, yet also increase the risk of overdose. A person using any one of these drugs often does not realize that other drugs have been mixed in. Signs of fentanyl overdose include:
- Very slow, shallow breathing
- Difficulty getting a breath
- Difficulty swallowing
- Extreme drowsiness or loss of consciousness
An overdose of fentanyl or a combination of drugs that includes fentanyl can quickly become fatal and should always be treated as a medical emergency.
Fentanyl Overdose Symptoms
When a person experiences a fentanyl related overdose, they may not remain conscious. Opioids like fentanyl cause sleepiness and confusion. The person is likely to fall asleep and not be fazed by common waking methods. However, lack of consciousness is not the only indication of a fentanyl overdose. Other symptoms include:
- Small, unresponsive pupils
- Slow, shallow, or lack of breathing
- Changes in heart rate
- Drowsiness, dizziness, or loss of coordination
- Extreme confusion
- Bluish tint around the lips or fingernails
- Cold or clammy skin
All opioids reduce breathing rate. When a person overdoses on fentanyl, their breathing can become weakened to the point that their brain fails to get enough oxygen. When this occurs, body systems will shut down. Blood pressure and heart rate changes may also lead to a heart attack.
Fentanyl abuse and addiction can be deadly. Recovery from an opioid addiction is possible. If you find yourself or a loved one stuck in a dangerous cycle of opioid use and need professional services, the experienced and compassionate staff at Orlando Recovery Center can help you detox safely and comfortably. Call Orlando Recovery Center to begin your new life in recovery.
Medical Disclaimer: Orlando Recovery Center aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.